Minnesota, 2008

Extreme Cold in Minnesota, December 15, 2008

December 15, 2008 · NWS FGF · 24 events in 24 counties and zones

In the wake of the blizzard/winter storm that ended on Sunday (15th), northwest winds were still rather brisk, due to surface high pressure building in behind the departing low. Low temperatures dipped to 10 below to 20 below zero with wind chills from 40 below to 50 below zero.

Where it happened

Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

In the wake of the blizzard/winter storm that ended on Sunday (15th), northwest winds were still rather brisk, due to surface high pressure building in behind the departing low. Low temperatures dipped to 10 below to 20 below zero with wind chills from 40 below to 50 below zero.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Dec 15, 3:44 AM CST, 17 minutes earlier.

Area forecast discussion, Dec 15, 3:44 AM CST, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
344 AM CST MON DEC 15 2008

.SHORT TERM...
STORM SYSTEM MOVING AWAY FROM THE AREA AND WAS LOCATED NEAR
MARQUETTE MICHIGAN. LINGERING LIGHT SNOW IN THE PKD-BJI-BDE AREAS
WILL END THIS MORNING. OTHERWISE WINDS HAD DIMINISHED ENOUGH AND
WITH SNOW ENDING IN MOST AREAS VSBYS HAVE IMPROVED GREATLY
OVERNIGHT WITH MOST OBSERVATIONS INDICATING 2SM TO 5SM AND MOST
GUSTS HAVE GONE UNDER 25 KTS. THUS SEE NO REAL REASON TO KEEP
BLIZZARD WARNING GOING THRU 12Z AND INSTEAD WILL END IT NOW AND
REPLACE WITH WIND CHILL WARNING. SOME AREAS MARGINAL FOR WARNING
CRITERIA (-40 OR LOWER) BUT AS TEMPS FALL A FEW MORE DEGREES AND
LIKELY THE WIND TO PICK UP A BIT AFTER DAYBREAK FEEL MOST AREAS
WILL STILL DROP TO -40 OR OR LOWER. IF NOT -40F THEN WIND CHILLS
CLOSE TO -35...WHICH IS COLD ENOUGH. WINDS WILL DIMINISH A BIT
AFTER NOON AND WITH TEMPS RISING ALL AREAS WILL SEE WIND CHILLS
CLIMB WELL OUT OF ANY WARNING RANGE. WILL LET DAYSHIFT SEE ABOUT
HOW LONG THERE IS A NEED TO DO WIND CHILL ADVISORY AS WINDS WILL
STAY NR 10 KTS INTO EARLY EVE AND IN FACT SOME SPOTS MAY DROP TO
-40 OR LOWER FOR A WHILE THIS EVENING BEFORE WINDS DIMINISH
FURTHER. TO AVOID COMPLICATING MATTERS WILL JUST HAVE ONE HEADLINE
AT A TIME AND KEEP THE WARNING TIL 18Z FOR NOW.

OTHERWISE TODAY INTO TONIGHT MAY BE TRICKY WITH TEMPS AND SKY
COVER. COLD IR SATELLITE SHOT INDICATES MAIN CLEARING LINE FROM
BRANDON TO ROLLA-RUGBY ND THEN TO BISMARCK...ADVANCING EAST. FEEL
LIKE MOST ALL AREAS WILL SEE SOME SUN TODAY...BUT NOT OUT OF THE
QUESTION WILL GET SOME THIN BROKEN STRATOCU AND SOME ICE CRYSTALS
SO THAT IT WILL APPEAR LESS SUNNY THAT IT REALLY IS. FOR
TONIGHT..DEGREE OF CLEARNESS AND WIND WILL BE A FACTOR IN HOW LOW
TEMP DROPS. SFC HIGH RIDGE FROM CALGARY TO MILES CITY MT ATTM WILL
DROP SOUTHEAST SOUTH OF THE AREA TONIGHT SO WINDS WILL NOT GO
TOTALLY CALM. THIS AND THE CHANCE FOR A FEW MID CLOUDS AROUND AS
SOME CLOUDS DROP SOUTH FROM SASK/NW MANITOBA MAY PREVENT A FREE
FALL IN TEMPS SO RASIED LOWS JUST A TAD TO MORE LOWER TO MID -20S
FOR MOST AREAS. ALSO CLOUD COVER WILL INCREASE LATER TONIGHT AS
SHORT WAVE AND MID LEVEL MOISTURE RIDE NORTHEAST FROM THE
SOUTHWESTERN U.S.

ON TUESDAY-TUESDAY NIGHT...AN IMPULSE WILL RIDE NORTHEAST THRU THE
CNTRL PLAINS AND GREAT LAKES GIVING SOME WINTRY PCPN TO AREAS
SOUTH OF THE FCST AREA. HOWEVER...A SECOND VORT MAX WILL DROP
SOUTH INTO WRN ND AND THEN EAST ACROSS THE AREA TUES NIGHT.
SOUTHWEST FLOW AT 500 MB WILL BRING NRN EDGE OF MID LEVEL MOISTURE
INTO THE AREA TUESDAY-TUESDAY NIGHT BEFORE EXITING ON WEDNESDAY AS
NRN SHORT WAVE MOVES OUT. WEAK LIFT IMPLIED AND ENOUGH MOISTURE
FOR MAYBE SOME LIGHT SNOW IN SE ND/WCNTRL MN...SO MAINTAINED POPS
TUESDAY AND ADDED SOME TUES NIGHT FOR MN CWA NEAR WFO DLH BORDER.
MINOR EVENT FOR SURE...BUT SOME MID LEVEL LIFT/MOIST ADV WILL LEAD
TO SOME LIGHT -SN AT TIMES.

SYSTEM WILL MOVE OUT WED WITH CLEARING MOVING IN AND A LITTLE
RESURGENCE IN COLD AIR.

.LONG TERM...
A PRETTY ACTIVE UPPER AIR PATTERN WILL CONTINUE...AS A STRONG
500 MB LOW DROPS INTO THE PAC NORTHWEST AND THEN DIVES INTO
CALIFORNIA WITH BROAD LOWER HEIGHTS AND COLD AIR OVER SCNTRL
CANADA AND NRN PLAINS. MOISTURE AND SHORT WAVES FROM THE
CALIFORNIA LOW WILL MOVE NORTHEAST THRU THE THU-SAT PERIOD AND
MAINLY IMPACT CNTRL PLAINS AND SRN GREAT LAKES REGION BUT NRN
FRINGES OF THESE SYSTEM WILL IMPACT OUR AREA GIVING SOME CLOUDS
AND SOME CHANCES FOR LIGHT SNOW...ESP THU-THU NIGHT. LATEST ECMWF
AND GFS AND EVEN CANADIAN ARE ALL SHOWING A PRETTY POTENT WAVE
SATURDAY-SUNDAY TIME FRAME. THIS WILL NEED TO BE MONITORED AS WE
HAVE DRY WX ATTM. WILL AWAIT 12Z HPC GUIDANCE FOR ANY CHANGES
LATER TODAY.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...WIND CHILL WARNING UNTIL NOON CST TODAY FOR NDZ006>008-014>016-
     024-026>030-038-039-049-052>054.

MN...WIND CHILL WARNING UNTIL NOON CST TODAY FOR MNZ001>009-013>017-
     022>024-027>032-040.

&&

RIDDLE
Hazardous weather outlook, Dec 14, 7:11 AM CST, 20 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
711 AM CST SUN DEC 14 2008

MNZ001>005-007-008-013>015-022-027-029-030-040-NDZ006>008-014>016-
024-026>030-038-039-049-052>054-151315-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-WEST MARSHALL-EAST MARSHALL-
PENNINGTON-RED LAKE-EAST POLK-MAHNOMEN-WEST BECKER-WILKIN-
WEST OTTER TAIL-GRANT-TOWNER-CAVALIER-PEMBINA-BENSON-RAMSEY-
EASTERN WALSH COUNTY-EDDY-NELSON-GRAND FORKS-GRIGGS-STEELE-TRAILL-
BARNES-CASS-RANSOM-SARGENT-RICHLAND-WESTERN WALSH COUNTY-
711 AM CST SUN DEC 14 2008

...BLIZZARD WARNING IN EFFECT THROUGH TONIGHT...

.DAY ONE...TODAY AND TONIGHT

BLIZZARD CONDITIONS WILL CONTINUE THROUGH TONIGHT. SNOW WILL
CONTINUE THROUGH THE DAY AND THEN DIMINISH AND END TONIGHT.
HOWEVER NORTH WINDS OF 25 TO 35 MPH WITH GUSTS OVER 40 MPH WILL
CONTINUE TO CAUSE WHITEOUT CONDITIONS AT TIMES ESPECIALLY IN OPEN
COUNTRY. BITTERLY COLD TEMPERATURES WILL CAUSE WIND CHILLS TO
LOWER TO THE 30 TO 50 BELOW ZERO RANGE THROUGH TONIGHT. SNOWFALL
WILL VARY AND LIKELY BE VERY DIFFICULT TO MEASURE..BUT AMOUNTS OF
8 TO 15 INCHES ARE POSSIBLE IN FAR SOUTHEAST NORTH DAKOTA AND WEST
CENTRAL MINNESOTA WITH LESSER TOTALS NORTHWARD WITH ONLY A COUPLE
OF INCHES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WIND CHILLS WILL LOWER TO 30 TO 50 BELOW ZERO MONDAY WITH BITTERLY
COLD WEATHER EXPECTED TO CONTINUE THROUGH THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

MNZ006-009-016-017-023-024-028-031-032-151315-
LAKE OF THE WOODS-NORTH BELTRAMI-NORTH CLEARWATER-SOUTH BELTRAMI-
SOUTH CLEARWATER-HUBBARD-EAST BECKER-EAST OTTER TAIL-WADENA-
711 AM CST SUN DEC 14 2008

...WINTER STORM WARNING IN EFFECT THROUGH TONIGHT...

.DAY ONE...TODAY AND TONIGHT

HEAVY SNOW WILL FALL OVER WEST CENTRAL INTO NOTHEAST MINNESOTA
WITH 8 TO 15 INCHES OF SNOW EXPECTED FROM FERGUS FALLS THROUGH
WADENA AND PARK RAPIDS TOWARD DULUTH...WITH LESSER AMOUNTS
NORTHWARD TOWARD LAKE OF THE WOODS. NORTH WINDS OF 20 TO 30 MPH
WILL CAUSE REDUCED VISIBILITIES IN OPEN COUNTRY ALONG WITH WIND
CHILLS OF 15 TO 30 BELOW ZERO. THE SNOW WILL COME TO AN END
OVERNIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WIND CHILLS WILL LOWER TO 30 TO 50 BELOW ZERO MONDAY WITH BITTERLY
COLD WEATHER EXPECTED TO CONTINUE THROUGH THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

DTR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

24 extreme cold/wind chill. Local standard time, as filed.

Extreme Cold/Wind Chill, Kittson

When
December 15, 4:01 AM CST to 12:00 PM CST
Where
Kittson forecast zone
Reported by
Mesonet
Coordinates
48.777, -96.783 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Roseau

When
December 15, 4:01 AM CST to 12:00 PM CST
Where
Roseau forecast zone
Reported by
Mesonet
Coordinates
48.775, -95.811 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Lake of the Woods

When
December 15, 4:01 AM CST to 12:00 PM CST
Where
Lake of the Woods forecast zone
Reported by
Mesonet
Coordinates
48.771, -94.905 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, West Marshall

When
December 15, 4:01 AM CST to 12:00 PM CST
Where
West Marshall forecast zone
Reported by
Mesonet
Coordinates
48.358, -96.368 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, East Marshall

When
December 15, 4:01 AM CST to 12:00 PM CST
Where
East Marshall forecast zone
Reported by
Mesonet
Coordinates
48.358, -96.368 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, North Beltrami

When
December 15, 4:01 AM CST to 12:00 PM CST
Where
North Beltrami forecast zone
Reported by
Mesonet
Coordinates
47.974, -94.938 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, South Beltrami

When
December 15, 4:01 AM CST to 12:00 PM CST
Where
South Beltrami forecast zone
Reported by
Mesonet
Coordinates
47.974, -94.938 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, North Clearwater

When
December 15, 4:01 AM CST to 12:00 PM CST
Where
North Clearwater forecast zone
Reported by
Mesonet
Coordinates
47.578, -95.379 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, South Clearwater

When
December 15, 4:01 AM CST to 12:00 PM CST
Where
South Clearwater forecast zone
Reported by
Mesonet
Coordinates
47.578, -95.379 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Pennington

When
December 15, 4:01 AM CST to 12:00 PM CST
Where
Pennington forecast zone
Reported by
Mesonet
Coordinates
48.066, -96.037 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Red Lake

When
December 15, 4:01 AM CST to 12:00 PM CST
Where
Red Lake forecast zone
Reported by
Mesonet
Coordinates
47.872, -96.095 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, West Polk

When
December 15, 4:01 AM CST to 12:00 PM CST
Where
West Polk forecast zone
Reported by
Mesonet
Coordinates
47.774, -96.402 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, East Polk

When
December 15, 4:01 AM CST to 12:00 PM CST
Where
East Polk forecast zone
Reported by
Mesonet
Coordinates
47.774, -96.402 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Norman

When
December 15, 4:01 AM CST to 12:00 PM CST
Where
Norman forecast zone
Reported by
Mesonet
Coordinates
47.327, -96.455 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Mahnomen

When
December 15, 4:01 AM CST to 12:00 PM CST
Where
Mahnomen forecast zone
Reported by
Mesonet
Coordinates
47.325, -95.809 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Clay

When
December 15, 4:01 AM CST to 12:00 PM CST
Where
Clay forecast zone
Reported by
Mesonet
Coordinates
46.892, -96.491 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, East Becker

When
December 15, 4:01 AM CST to 12:00 PM CST
Where
East Becker forecast zone
Reported by
Mesonet
Coordinates
46.935, -95.674 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, West Becker

When
December 15, 4:01 AM CST to 12:00 PM CST
Where
West Becker forecast zone
Reported by
Mesonet
Coordinates
46.935, -95.674 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Hubbard

When
December 15, 4:01 AM CST to 12:00 PM CST
Where
Hubbard forecast zone
Reported by
Mesonet
Coordinates
47.109, -94.917 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Wadena

When
December 15, 4:01 AM CST to 12:00 PM CST
Where
Wadena forecast zone
Reported by
Mesonet
Coordinates
46.586, -94.969 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, East Otter Tail

When
December 15, 4:01 AM CST to 12:00 PM CST
Where
East Otter Tail forecast zone
Reported by
Mesonet
Coordinates
46.409, -95.708 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, West Otter Tail

When
December 15, 4:01 AM CST to 12:00 PM CST
Where
West Otter Tail forecast zone
Reported by
Mesonet
Coordinates
46.409, -95.708 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Wilkin

When
December 15, 4:01 AM CST to 12:00 PM CST
Where
Wilkin forecast zone
Reported by
Mesonet
Coordinates
46.357, -96.468 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Grant

When
December 15, 4:01 AM CST to 12:00 PM CST
Where
Grant forecast zone
Reported by
Mesonet
Coordinates
45.934, -96.012 (the zone’s center; the record gives no point)

What these are

Extreme Cold/Wind Chill
Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2008Every state in 2008This day in weather historyWarnings in Minnesota, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 138654, 138655, 138656, 138657, 138658, 138659, 138660, 138661, 138662, 138663, 138664, 138665, 138666, 138667, 138668, 138669, 138670, 138671, 138672, 138673, 138674, 138675, 138676, 138677.